Know the Warning Signs of Heroin Addiction

How can you tell if your child, sibling, family member, or friend is using heroin?


Published:

Fotolia

How can you tell if your child, sibling, family member, or friend is using heroin? There are a number of warning signs, some of which unsuspecting parents or family members may be tempted to write off as “something else” out of fear or denial. Don’t. Signs include, but are not limited to:

Physical

  • Small “pinpoint” pupils
  • Decreased respiratory rate
  • Drowsiness
  • Increase or decrease in appetite
  • Unexplained weight loss or gain
  • Flu-like symptoms, including nausea, vomiting, and sweating
  • Persistent hacking cough (if drug is smoked)
  • Runny nose or sniffling
  • Infections or abscesses (from injecting)
  • Sores on nostrils or lips (from smoking)

Behavioral

  • Personality or attitude changes
  • Avoiding contact with family
  • Different friends, hangouts, activities
  • Slurred or garbled speech
  • Extreme alertness followed by “nodding off”
  • Isolation and secretive behavior
  • Moodiness, irritability
  • Stealing
  • Lying, deceptive behavior
  • Poor hygiene

For more information on the warning signs of heroin abuse, or to find treatment options and other resources, please visit www.combatheroin.ny.gov. For help 24 hours a day, seven days a week, call 1-877-8-HOPENY (1-877-846-7369).


Related: One Teen’s Heroin Addiction Becomes One Mother’s Grief

Edit Module
 
Edit ModuleShow Tags
 
Edit Module
Edit Module